Signs Someone Is Using Heroin
People from all walks of life use heroin every day. Contrary to popular belief, heroin users often maintain relatively normal lives. They may be students, parents, and working professionals. For loved ones, it’s important to know the signs of heroin use and when to get a loved one to help with a heroin addiction treatment program.
If you suspect that someone you know is using heroin, there are some signs to look for. A person who is using heroin may start to wear long-sleeved shirts even in warm weather, to hide needle marks on their arms. They may also start to lose weight, as heroin suppresses their appetite. If you notice signs someone is using heroin, it may be time to seek help. At LUNA Recovery, we offer heroin addiction treatment among other addiction services with your needs in mind.
What is Heroin?
Heroin is an illegal, highly addictive drug. It is considered a semi-synthetic opioid. It is a powerful painkiller and is often used to treat severe pain. Heroin can be smoked, snorted, or injected. When injected, it produces a “rush” of pleasure. Similar to other opioids, it stops the receptors in the brain and can even cause permanent negative changes in the brain with continued use.
Heroin use can lead to addiction, and it is often difficult to quit without professional help. Heroin addiction can cause serious health problems, including overdose and death. In some cases, street heroin can be laced with other drugs, which can make it even more dangerous in some circumstances. If you suspect that someone you know is using heroin, it is important to get them help as soon as possible.
What are the Signs of Heroin Use?
As with other drugs, there are some telling signs someone is using heroin. It is important to be aware of these and get help as needed. One of the most common signs of heroin use is sudden changes in appearance and behavior; this can occur gradually and the warning signs can indicate a bigger problem. A person who is using heroin may start to wear long-sleeved shirts even in warm weather, to hide needle marks on their arms. They may also start to lose weight, as heroin suppresses their appetite.
Other signs of heroin use may include:
- ‘Nodding off’
- Sudden loss in weight
- Appetite loss
- Impaired speech or communication
- Bloodshot eyes
- Lack of coordination
- Vomiting and/or nausea
- Change in sleeping patterns
- Flushed skin
While these are common signs of heroin use, these will vary from person to person. It is also important to be aware of co-occurring disorders, which occur when a person is dealing with both a mental illness/trauma and drug abuse. The symptoms can be similar so it’s important to keep these in mind when it comes to the health and well-being of a loved one.
As with all substances, there are both short and long-term effects of using heroin, some of which can be especially dangerous. Some of the short-term effects of heroin can include:
- Flushed or warm skin
- Fuzzy brain
- Experiencing drowsiness (‘on the nod’)
- Dry mouth
- Heavy feeling in arms and legs
As a person continues to use heroin without proper addiction treatment, the more they open the door for serious consequences and problems down the line. Some of the long-term effects of heroin can include:
- Heart lining infections
- Collapsed veins
- Kidney disease
- Increased risk of HIV/AIDS, hepatitis B, and hepatitis C
- Liver disease
- Menstrual problems and miscarriage
- Abscesses, cellulitis, and other skin infections
- Pneumonia, tuberculosis, and other lung diseases
- Mental disorders (depression, anxiety, etc.)
The Signs Of Heroin Addiction
Heroin is a dangerous drug that can cause extensive damage to one’s immune system and internal organs. The longer you use it, the worse these side effects become as well as the risks for short and long-term diseases. Withdrawal symptoms can also occur if a person stops using heroin, due to its effect on the brain.
Some signs of heroin addiction include:
- Collapsed veins
- Slurred speech
- Shortness of breath
These are just a few signs that may indicate a person has become addicted to heroin. Abusing heroin comes with both short and long-term effects. Apart from the financial and physical effects, there are many other problems that heroin addiction can end up causing to a person’s mind, body, and life in the long run. If you or a loved one is dealing with heroin addiction, it’s important to reach out for help immediately.
Heroin Withdrawal Symptoms
If a person is physically dependent on heroin, they will experience withdrawal symptoms when suddenly deprived of the drug or if they try to stop using. The severity level can range from mild cases lasting up to 48 hours altogether with more severe ones involving 7-10 day withdrawals that may occur rarely but are still possible in some individuals who have been addicted for many years without treatment.
Symptoms can include:
- Leg movements and uncontrollable jitteriness
- Muscle and bone pain
- Cold flashes with goosebumps (cold turkey)
If you’re experiencing any of these signs or symptoms, it’s important to get help sooner than later. The WHO guidelines recommend that users ask their primary care physician about methadone treatment and heroin withdrawal as they can become serious enough for some people with those conditions to require medical attention. LUNA Recovery’s heroin addiction program used evidence-based techniques to make sure you and your loved ones are taken care of.
The Dangers of Heroin Use
Heroin is not only extremely addictive but it can be equally as dangerous as well. Heroin addiction and abuse are very serious problems. It can lead to serious health problems, including overdose and death. Heroin can directly affect the brain, which can end up causing permanent damage if a person is not careful.
One of the most serious dangers of heroin addiction is overdose. Heroin overdoses can be fatal, and they are becoming more common as the drug becomes more potent. An overdose can occur when a person takes too much of a drug at a given time. Heroin overdoses can be especially dangerous. If you suspect that someone you know has overdosed on heroin, it is important to call 911 immediately.
The most common signs of heroin overdose include:
- Shallow breathing, in some cases, gasping
- Blue coloring on lips and/or fingertips
- Pale skin
Heroin users are also at risk for blood-borne viruses like HIV and hepatitis C because they often inject the drug, share needles with others who may be infected, or have no idea what type of Injectionantes are being used. Risky sexual behavior also contributes greatly to acquiring new infections among those who use heroin.
Heroin addicts have a higher risk of attempting suicide, and they may commit drug-related deaths through intentional overdoses. People who abuse both Heroin and suffer from mental illnesses like depression or bipolar disorder have an even greater chance of suicide. If someone you know is contemplating suicide, call 9-11 immediately.
If you suspect that someone you know is addicted to heroin, it is important to get them help as soon as possible. There are many resources available to help people who are struggling with addiction
Heroin use and addiction in general can cause several financial and work/school problems. Over time, a person can begin to see a decrease in performance in their day-to-day life. Financial ruin can strike if a person is focused on getting more heroin. It is not uncommon for people who are addicted to heroin to lose their job or reach financial struggles for themselves and their families.
Heroin Addiction Treatment
There are many different treatment programs available for people struggling with heroin addiction. Treatment often begins with detox, which is when a person stops using the drug and allows their body to clear it out of their system. This can be a difficult and dangerous process, so it’s important to do it under medical supervision. Our trained staff will be by your side throughout the process to make sure you are safe and taken care of.
After detox, a person may enter into a residential or outpatient treatment program. These programs typically involve personalized counseling and group therapy, which can help a person understand their addiction and learn how to cope with triggers and cravings. Medications may also be prescribed to help ease withdrawal symptoms and prevent relapse. If you or someone you know is struggling with heroin addiction, there are many resources available to help.
LUNA Recovery offers:
- Residential treatment
- Outpatient treatment
- Intensive Outpatient Programs (IOP)
- Partial hospitalization program (PHP)
- Adolescent program
Recover Today At LUNA Recovery Services
Understanding the signs someone is using heroin is just the first step toward making a change. If you suspect any of these signs, don’t hesitate to reach out for help. Our team has years of experience and is ready to help you and your loved ones reach a better place in life. Give us a call today to learn more about our heroin addiction treatment program and other services.
Dr. Allaire received his Bachelors of Science in Biology from the University of Houston, as Valedictorian of the College of Natural Sciences and Mathematics, and his Medical Doctorate from Baylor College of Medicine, where he served as Chief Resident. He is the medical monitor for the Physician Counseling Committee of the Harris County Medical Society and the Medical Director of Serenity House Detox. Dr. Allaire specializes in medically assisted detox cases, treating patients in recovery from addiction or other mental health disorders, the medical assessment and monitoring of patients with addictive disorders, medical care related to eating disorders and the medical treatment of patients with mental health conditions.